Pennsylvania, 2016

Damaging Winds in Pennsylvania, June 5, 2016

June 5, 2016 · NWS CLE · 7 events in 2 counties and zones

A cold front moved across the upper Ohio Valley on June 5th causing showers and thunderstorms to develop. Some of the thunderstorms became severe with many trees reported down across Erie and Crawford Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the upper Ohio Valley on June 5th causing showers and thunderstorms to develop. Some of the thunderstorms became severe with many trees reported down across Erie and Crawford Counties. Power outages were reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 5, 2:11 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 5, 2:11 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
311 PM EDT SUN JUN 5 2016

.SYNOPSIS...
Low pressure stalled north of lake huron will pull a series of cold
fronts southeast across the region through tuesday. High pressure
will move east across the area wednesday through friday then settle
over the southeast for the weekend while a front stalls across the
lakes.

&&

.NEAR TERM /UNTIL 6 AM MONDAY/...
Shra and tsra being triggered by a cold front pushing east across
the cwa will end from west to east thru midnight as drier and cooler
air spreads in behind the front. The airmass is somewhat unstable
and with weak wind shear some of the storms will be strong to
marginally severe. Some spots...especially in the east could locally
see a half an inch or more of rainfall but most of the area will see
less than a quarter of an inch. Lows tonight will be cooler...mostly
55 to 60.

&&

.SHORT TERM /6 AM MONDAY THROUGH WEDNESDAY NIGHT/...
An upper trough will camp out over the east 2/3 of the lakes into
wed. S/w's rotating thru the main trough will drop se across the
area with each one inducing a surface cold front to push thru the
area. Right now the best guess at the timing of the fronts are late
mon night/tue and again later tue night/wed morning so will show the
better pops during these time periods. Due to the upper
troughing...the airmass may be just unstable enough for a few tsra
to also occur.

Highs on mon may still be close to normal but then temps tue and wed
get cooler for each day so that by wed highs will probably be 10 to
15 degrees below normal. This means highs wed in nw pa may struggle
to get above the upper 50s. As high pressure moves in with lighter
winds and less clouds...lows wed night will be the coolest of the
stretch with readings down into the 40s...except maybe some lower
50s along the immediate lakeshore.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The models are in general agreement that the deep trough will be
lifting out later in the week. The unseasonably deep trough will be
replaced with a high amplitude ridge that will slowly push east
across the western Great Lakes. This should lead to building high
pressure at the surface over the Great Lakes Thursday into
Friday.The heat from the plains states will likely result in
thunderstorms at some point late in the week. The GFS has been much
more enthusiastic about the arrival of warm advection thunderstorms
and will have to continue to mention a chance by Friday. Typically
the storms will develop over the upper midwest and slide east
southeast and the models tend to do poorly at the first guess and
will not try to be too specific with the forecast this far out. will
carry a chance or slight chance for showers and thunderstorms
through the weekend with gradually warming temperatures. We will
likely be pushing 90F by Sunday...especially across northwest Ohio.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
showers and thunderstorms will likely fill in along the weak cold
front but there will likely continue to be other cells develop
ahead of and behind the front as the trough aloft moves in. will
use a tempo for thunderstorms with the best guess timing as the
front moves east. gusty winds are likely with some of the storms.
Conditions should clear this evening. Cumulus and some gusty
winds will redevelop on tuesday.

Outlook...Non VFR possible through Wednesday in any showers/thunderstorms.

&&

.MARINE...
A general unsettled pattern over the Great Lakes will continue for
several days low pressure over the eastern Great Lakes and an
occasional weak trough or cold front crossing the lake. Winds will
be near or exceed small craft criteria into Tuesday, especially on
the east half of Lake Erie. Thunderstorms will bring gusty winds.
High pressure should build in from the west on Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 10 PM this evening to 4 PM EDT
     Monday for LEZ145>149.
     Small Craft Advisory until 5 AM EDT Monday for LEZ142>144.

&&

SYNOPSIS...Adams
NEAR TERM...Adams
SHORT TERM...Adams
LONG TERM...Kosarik
AVIATION...Kosarik
MARINE...Kosarik
Hazardous weather outlook, Jun 5, 2:18 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT SUN JUN 5 2016

LEZ061-142>144-162>169-OHZ003-006>009-017-018-027-028-036-037-061930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-MORROW-
318 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ145>149-OHZ010>014-019>023-029>033-038-047-089-PAZ001>003-061930-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
318 PM EDT SUN JUN 5 2016

...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 5, 12:52 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
152 PM EDT SUN JUN 5 2016

OHZ009-010-018-019-027>029-051830-
RICHLAND-ERIE-LORAIN-HURON-WYANDOT-SENECA-CRAWFORD-
152 PM EDT SUN JUN 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
RICHLAND...HURON...ERIE...NORTHEASTERN WYANDOT...NORTHWESTERN
LORAIN...CRAWFORD AND SOUTHEASTERN SENECA COUNTIES...

AT 152 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES EAST OF SANDUSKY TO NEAR UPPER SANDUSKY...AND
MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LORAIN...ELYRIA...SANDUSKY...NORWALK...BUCYRUS...WESTERN VERMILION...
VERMILION...UPPER SANDUSKY...AVON LAKE...AMHERST...SHELBY...BELLEVUE...
WILLARD...NEW LONDON...PLYMOUTH...MILAN...NORTHERN MILAN...WAKEMAN...NEW
WASHINGTON AND BLOOMVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CLEVELAND.

LAT...LON 4126 8284 4131 8283 4148 8263 4141 8248
      4152 8204 4107 8238 4106 8244 4099 8243
      4082 8255 4080 8333
TIME...MOT...LOC 1752Z 253DEG 41KT 4148 8258 4088 8320

SEFCOVIC
Special weather statement, Jun 5, 1:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
219 PM EDT SUN JUN 5 2016

OHZ011>013-020>022-051900-
SUMMIT-PORTAGE-GEAUGA-MEDINA-CUYAHOGA-LAKE-
219 PM EDT SUN JUN 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAKE...NORTHERN
SUMMIT...GEAUGA...NORTHWESTERN PORTAGE...CUYAHOGA AND NORTHEASTERN
MEDINA COUNTIES...

AT 217 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HIGHLAND HILLS TO NEAR BRUNSWICK...AND MOVING
EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS. IN ADDITION... A LINE OF STRONG OUTFLOW WINDS WAS MOVING
SOUTHEAST TOWARDS THE LAKESHORE WITH WINDS ALSO IN EXCESS OF 40 MPH.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...MEDINA...PAINESVILLE...WILLOWICK...CHARDON...FAIRPORT HARBOR...
PARMA...LAKEWOOD...CUYAHOGA FALLS...EUCLID...MENTOR...CLEVELAND HEIGHTS...
STRONGSVILLE...BRUNSWICK...WESTLAKE...NORTH ROYALTON...SOLON...WILLOUGHBY...
HUDSON AND TWINSBURG.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CLEVELAND.

LAT...LON 4135 8100 4121 8139 4114 8197 4127 8197
      4128 8188 4135 8187 4136 8197 4150 8196
      4150 8171 4172 8137 4186 8101
TIME...MOT...LOC 1817Z 256DEG 37KT 4145 8147 4121 8180

SEFCOVIC
Local storm report, Jun 5, 1:40 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             CLYDE                   41.31N 82.98W
06/05/2016  E1.00 INCH       SANDUSKY           OH   TRAINED SPOTTER

&&

MITCHELL
Special weather statement, Jun 5, 1:47 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
247 PM EDT SUN JUN 5 2016

OHZ029-030-037-038-047-051930-
RICHLAND-MORROW-KNOX-ASHLAND-HOLMES-
247 PM EDT SUN JUN 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RICHLAND...SOUTHEASTERN MORROW...WESTERN HOLMES...KNOX AND SOUTH
CENTRAL ASHLAND COUNTIES...

AT 246 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF BELLVILLE TO NEAR CENTERBURG...
AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...LOUDONVILLE...FREDERICKTOWN...GAMBIER...UTICA...BELLVILLE...
CENTERBURG...DANVILLE...GLENMONT...CHESTERVILLE...NASHVILLE...SPARTA...
WATERFORD...BUTLER...MARTINSBURG...GANN...BLADENSBURG...AMITY...SHAUCK AND
NORTH LIBERTY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CLEVELAND.

LAT...LON 4024 8248 4027 8248 4028 8274 4064 8267
      4063 8262 4063 8233 4065 8221 4065 8195
      4045 8200 4045 8218 4024 8220
TIME...MOT...LOC 1846Z 269DEG 41KT 4057 8261 4025 8267

SEFCOVIC

The radar

The Cleveland radar (KCLE), 137 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 5, 2:45 PM EST
Where
Erie County, Cranesville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.900, -80.350

Thunderstorm downburst winds estimated to be around 60 mph downed several trees and large limbs.

Thunderstorm Wind, Erie

When
June 5, 2:48 PM EST
Where
Erie County, Erie to 3.23 mi NNW of Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.120, -80.080

Thunderstorm winds downed several large tree limbs across the City of Erie and Presque Isle. A sign on Presque Isle was ripped from it's mounting and thrown 300 feet.

Thunderstorm Wind, Erie

When
June 5, 2:50 PM EST to 2:55 PM EST
Where
Erie County, Union City to 1.06 mi SW of Wattsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.900, -79.850

Thunderstorm downburst winds estimated to be more than 60 mph downed many trees in the Union City area north across Amity Township. Scattered power outages were also reported.

Thunderstorm Wind, Crawford

When
June 5, 2:54 PM EST
Where
Crawford County, Linesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.670, -80.430

Thunderstorm winds downed a tree.

Thunderstorm Wind, Crawford

When
June 5, 3:18 PM EST
Where
Crawford County, Townville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.680, -79.880

Thunderstorm winds downed a tree.

Thunderstorm Wind, Crawford

When
June 5, 3:24 PM EST
Where
Crawford County, Spartansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.830, -79.700

Thunderstorm winds downed a tree.

Thunderstorm Wind, Crawford

When
June 5, 3:40 PM EST
Where
Crawford County, Hydetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.650, -79.750

Thunderstorm winds downed a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645615, 645627, 645616, 645621, 645622, 645623, 645624.